Texas, 2010

Hail in Texas, May 13, 2010

May 13, 2010 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms developed along and north of stalled front, and a few storms briefly reached severe levels and produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along and north of stalled front, and a few storms briefly reached severe levels and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 6:24 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 13, 6:24 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT THU MAY 13 2010

.AVIATION...
/00Z TAFS/
CEILINGS WILL GRADUALLY LOWER TO MVFR CONDITIONS AT MOST TERMINAL
LOCATIONS OVERNIGHT AND CONTINUE INTO MUCH OF FRIDAY. A SLOW
MOVING COLD FRONT EXTENDING FROM SOUTHEAST OK INTO NORTH CENTRAL
TX WILL BECOME STATIONARY THIS EVENING BEFORE SLOWLY MOVING BACK
NORTH AS A WARM FRONT ON FRIDAY. MOIST... UNSTABLE AIR BEING
LIFTED OVER THE COOLER AIR BEHIND THE FRONT WILL RESULT IN
SCATTERED SHOWERS AND T-STORMS TONIGHT OVER MAINLY SOUTHERN OK AND
NORTH TX. T-STORMS WILL INCREASE ON FRIDAY WHILA ALSO EXPANDING NORTHWARD.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 13 2010/

DISCUSSION...
COLD FRONT/WIND SHIFT HAS CLEARED ALL BUT FAR SOUTHEAST
OKLAHOMA THIS AFTERNOON. CONVECTIVE COMPLEX HAS MOVED
EAST AND NORTH OF THE FA THIS AFTERNOON...BUT ADDITIONAL
CONVECTION IS DEVELOPING ACROSS PARTS OF CENTRAL AND NORTHERN
TEXAS. MIXED LAYER CAPE VALUES ACROSS FAR SOUTHEAST COUNTIES
IN THE 1000-1500 J/KG RANGE. THIS COMBINED WITH DECENT DEEP
LAYER SHEAR MAY SUPPORT AN ISOLATED RISK OF A STRONG
TO SEVERE STORM THROUGH THE EARLY EVENING.

LONG WAVE PATTERN WILL GRADUALLY TRANSITION TO THE EAST THROUGH
THE WEEKEND AS ANOTHER TROUGH APPROACHES THE WEST COAST.  SEVERAL
SHORTWAVES WILL MOVE THROUGH THE MEAN FLOW DURING THIS TIME
KEEPING RAIN AND STORM CHANCES RATHER HIGH THROUGH MIDDAY SUNDAY.

DEEP GULF MOISTURE WILL REMAIN CLOSE TO FA AS FRONTAL BOUNDARY
STALLS ACROSS NORTHERN/CENTRAL TEXAS. AS MAIN SHORTWAVE NEAR
SOUTHERN CALIFORNIA LIFTS NORTHEAST TONIGHT INTO FRIDAY
NIGHT...RAIN/STORMS CHANCES WILL INCREASE SIGNIFICANTLY.

GFS MORE AGGRESSIVE IN LIFTING FRONTAL BOUNDARY/MOISTURE BACK
TO THE NORTH BY SATURDAY WITH DECENT AMOUNTS OF INSTABILITY
(SOUTH AND EAST OF I-44). THEREFORE...AS ANOTHER WAVE APPROACHES
THE SOUTHERN PLAINS SATURDAY/SATURDAY NIGHT...STRONG TO SEVERE
STORMS WILL BE POSSIBLE ALONG WITH INCREASING CHANCES OF FLOODING
RAINS.

ALL MODELS SIMILAR IN UPPER FLOW BY LATE SUNDAY INTO MONDAY WITH
MEAN RIDGE TO THE WEST.  THIS MAY BRING MAINLY DRY WEATHER FOR
MONDAY...BUT WITH RETURN OF SOUTHERLY WINDS OVER THE HIGH PLAINS...
STORM CHANCES WILL INCREASE (ESPECIALLY WEST) TUESDAY INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  72  63  78 /  40  60  70  50
HOBART OK         55  69  58  74 /  40  80  80  50
WICHITA FALLS TX  61  76  64  82 /  50  80  60  40
GAGE OK           45  66  49  69 /  10  50  70  50
PONCA CITY OK     51  71  61  75 /  20  30  80  40
DURANT OK         67  82  68  83 /  60  70  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/06/32
Hazardous weather outlook, May 13, 6:16 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT THU MAY 13 2010

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
716 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
FROM WESTERN NORTH TEXAS INTO SOUTH CENTRAL OKLAHOMA THIS EVENING
INTO THE EARLY MORNING HOURS ON FRIDAY.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST BEHIND A COLD
FRONT THIS EVENING. SOME ELEVATED UNSTABLE AIR IS LOCATED OVER
PORTIONS OF WESTERN NORTH TEXAS...CENTRAL AND SOUTHERN OKLAHOMA.
THIS INSTABILITY MAY BE SUFFICIENT TO ALLOW A FEW STORMS TO PRODUCE
SOME MARGINALLY SEVERE HAIL UP TO THE SIZE OF HALF DOLLARS.

PORTIONS OF EASTERN BRYAN COUNTY MAY REMAIN IN THE WARM SECTOR UNTIL
LATE TONIGHT...WITH SOME LOW LEVEL INSTABILITY PRESENT. A LOW CHANCE
OF DAMAGING WIND GUSTS EXISTS AHEAD OF THE FRONT IN THE OUTSIDE
CHANCE THAT A STORM MANAGES TO BECOME SURFACE BASED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE IS A HEAVY RAINFALL THREAT OVERNIGHT... MAINLY OVER
SOUTHEASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA EACH DAY.
SEVERE WEATHER CHANCES WILL REMAIN LOW... BUT RAINFALL TOTALS MAY BE
HEAVY BY THE MIDDLE OF NEXT WEEK... AND FLOODING CONCERNS MAY
INCREASE OVER THE NEXT SEVERAL DAYS IN SOME AREAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

MAXWELL/03

In the hours before

Local storm report, May 13, 2:58 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     HENRIETTA               33.82N 98.19W
05/13/2010                   CLAY               TX   EMERGENCY MNGR

            SEVERAL STRUCTURES RECEIVED MINOR DAMAGE. SOME STORE
            SIGNS WERE DESTROYED/BLOWN DOWN.

&&
DELAYED REPORT

11
Special weather statement, May 13, 5:39 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT THU MAY 13 2010

TXZ086-090-140000-
WICHITA TX-CLAY TX-
639 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
WICHITA FALLS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 45 MPH...

LAT...LON 3384 9871 3406 9856 3407 9850 3405 9846
      3408 9841 3410 9825 3383 9842

CJS
Special weather statement, May 13, 5:51 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT THU MAY 13 2010

TXZ088-089-140015-
ARCHER TX-BAYLOR TX-
651 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHWEST ARCHER AND
SOUTHEAST BAYLOR COUNTIES.

AT 651 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF WESTOVER...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 45 MPH...

LAT...LON 3340 9920 3360 9911 3354 9888 3339 9896
      3339 9920

CJS
Special weather statement, May 13, 6:44 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT THU MAY 13 2010

TXZ088-140100-
BAYLOR TX-
744 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

AT 744 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MABELLE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 45 MPH...

LAT...LON 3358 9925 3383 9909 3383 9907 3374 9895
      3371 9895 3353 9906

CJS
Special weather statement, May 13, 7:06 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT THU MAY 13 2010

TXZ087-088-140130-
KNOX TX-BAYLOR TX-
806 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHWEST BAYLOR AND
SOUTHERN KNOX COUNTIES.

AT 806 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
MUNDAY...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3340 9978 3364 9962 3362 9936 3340 9941
Special weather statement, May 13, 7:31 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT THU MAY 13 2010

TXZ088-140145-
BAYLOR TX-
831 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN BAYLOR COUNTY.

AT 831 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
LAKE KEMP...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3371 9929 3383 9921 3383 9901 3383 9898
      3367 9910

CJS

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Knox

When
May 13, 7:34 PM CST
Where
Knox County, Munday
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.450, -99.630

The hail was reported on the northwest side of town.

Hail, Clay

When
May 13, 11:50 PM CST
Where
Clay County, Vashti
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.560, -98.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231544, 231543.